Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 20, 2008, 6:15 PM MDT for Silver Bow County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2008, 6:15 PM MDT (00:15 UTC)
- Expired
- May 20, 2008, 6:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Silver Bow County, MT
The radar
The Missoula radar (KMSX), 155 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3180 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KMSO 210016
SVRMSO
MTC093-210045-
/O.NEW.KMSO.SV.W.0001.080521T0015Z-080521T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
615 PM MDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 645 PM MDT.
* AT 614 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 7 MILES SOUTHWEST OF SILVER BOW...OR ABOUT 13
MILES SOUTHWEST OF BUTTE...AND WAS MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SILVER BOW AROUND 625 PM MDT...
WALKERVILLE AND BUTTE AROUND 630 PM MDT.
DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.
LAT...LON 4580 11276 4593 11291 4618 11257 4618 11253
4619 11251 4613 11249 4608 11245 4603 11245
4601 11243
TIME...MOT...LOC 0015Z 227DEG 38KT 4593 11276
$$2 follow-up statements
000
WWUS55 KMSO 210034
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
634 PM MDT TUE MAY 20 2008
MTC093-210045-
/O.CON.KMSO.SV.W.0001.000000T0000Z-080521T0045Z/
SILVER BOW MT-
634 PM MDT TUE MAY 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHERN SILVER BOW COUNTY...
* AT 631 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR WALKERVILLE...OR ABOUT NEAR
BUTTE...AND WAS MOVING NORTHEAST AT 40 MPH.
LAT...LON 4580 11276 4593 11291 4618 11257 4618 11253
4619 11251 4613 11249 4608 11245 4603 11245
4601 11243
TIME...MOT...LOC 0034Z 227DEG 38KT 4607 11255
$$000
WWUS55 KMSO 210042
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
642 PM MDT TUE MAY 20 2008
MTC093-210052-
/O.EXP.KMSO.SV.W.0001.000000T0000Z-080521T0045Z/
SILVER BOW MT-
642 PM MDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SILVER BOW COUNTY
EXPIRES AT 645 PM MDT...
LAT...LON 4580 11276 4593 11291 4618 11257 4618 11253
4619 11251 4613 11249 4608 11245 4603 11245
4601 11243
TIME...MOT...LOC 0042Z 227DEG 38KT 1671 4003
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:03 PM MDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 20, 2:03 PM MDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 203 PM MDT TUE MAY 20 2008 ...SIGNIFICANT PRECIPITATION EVENT EXPECTED WEDNESDAY NIGHT THROUGH THURSDAY NIGHT ALONG THE CONTINENTAL DIVIDE... .DISCUSSION...STRONG COLD FRONT MOVING THROUGH WESTERN MONTANA AT THE MOMENT WILL PUSH EAST OF THE CONTINENTAL DIVIDE BY MID EVENING. EXPECT STRONG GUSTY WEST WINDS AND BRIEF HEAVY RAIN WITH THIS FRONT. A FEW THUNDERSTORMS COULD BE EMBEDDED WITH THIS FRONTAL PASSAGE. MUCH COOLER AIR WILL SETTLE IN BEHIND THE FRONT OVERNIGHT. WEDNESDAY...LONGWAVE TROF OVER THE WESTERN U.S. WILL CONTINUE WEDNESDAY TO PRODUCE AN UNSTABLE ATMOSPHERE WHICH WILL RESULT IN SHOWERY CONDITIONS THROUGHOUT THE DAY. EXPECT SOME MOUNTAIN SNOW SHOWERS AS SNOW LEVELS LOWER TO NEAR 6000 FEET. WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...SIGNIFICANT PATTERN CHANGE STARTS WEDNESDAY NIGHT AS A CLOSED UPPER LEVEL LOW DEVELOPS OVER THE GREAT BASIN. A SOUTHEAST FLOW AROUND THIS FLOW WILL DEVELOP AND PUSH THROUGH MONTANA. THIS SOUTHEAST FLOW WILL TAP INTO ABUNDANT MOISTURE AND ENTRAIN IT INTO PARTS OF WESTERN MONTANA. AREAS ALONG THE CONTINENTAL DIVIDE WILL RECEIVE THE BRUNT OF THIS MOISTURE. 24 HOUR PRECIPITATION AMOUNTS COULD BE AS MUCH AS .50-1.00 INCHES. THIS COULD TRANSLATE INTO SIGNIFICANT SNOWFALL IN THE MOUNTAINS AND THROUGH THE PASSES. STAY TUNED FOR FURTHER UPDATES ON THIS STORM. FRIDAY THROUGH TUESDAY...THE EXTENDED FORECAST CAN BE SUMMED UP IN TWO WORDS...COOL AND WET. MODELS ARE STILL INDICATING A MID- LEVEL CLOSED LOW RETROGRADING OVER THE NORTHERN ROCKIES THROUGH THE WEEKEND. MODELS ARE SHOWING SIGNIFICANT QPF ACROSS GLACIER NATIONAL PARK AND SOUTH ALONG THE DIVIDE. THE LOW REMAINS OVER THE REGION INTO THE EARLY PART OF NEXT WEEK AND WILL KEEP A MENTION OF PRECIPITATION ALONG WITH COOL TEMPERATURES. && .AVIATION...A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY. STRONG WEST WINDS WITH GUSTS TO 40 MPH ARE POSSIBLE ALONG FRONTAL PASSAGE. EXPECT FRONTAL PASSAGE BETWEEN 4 PM AND 6 PM TODAY. RAIN...HEAVY AT TIMES...WILL BRIEFLY LOWER CEILINGS AND REDUCE VISIBILITIES. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY IN SOUTHWEST MONTANA. && HYDROLOGY...BOTH MAIN STEM RIVERS AND SMALLER STREAMS ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO WILL CONTINUE TO EXPERIENCE HIGH WATER CONDITIONS. SOME RIVERS AND STREAMS HAVE ALREADY ECLIPSED FLOOD STAGE. OTHERS HAVE APPROACHED BANKFULL. PLEASE MONITOR GTFFLSMSO AND GTFFFAMSO FOR CURRENT INFORMATION AND FORECASTS REGARDING THE ONGOING SITUATION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM....KOLATA AVIATION...KOLATA
Hazardous weather outlook, May 20, 12:59 PM MDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 1259 PM MDT TUE MAY 20 2008 MTZ002-043-211130- WEST GLACIER REGION-POTOMAC/SEELEY LAKE REGION- 1259 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A PACIFIC COLD FRONT WILL SWEEP ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT PRODUCING STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A VERY MOIST SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP WEDNESDAY NIGHT AND CONTINUE INTO FRIDAY. THIS FLOW MAY PRODUCE MODERATE TO HEAVY AMOUNTS OF PRECIPITATION...ESPECIALLY ALONG THE CONTINENTAL DIVIDE AND THE HIGHER TERRAIN FROM GLACIER PARK SOUTHWARD TO THE SEELEY REGION. SNOW LEVELS WILL BE NEAR 6000 FEET THURSDAY AND THURSDAY NIGHT WITH SIGNIFICANT SNOW ACCUMULATION POSSIBLE AT THE HIGHER ELEVATIONS. HOWEVER...IN THE LOWER ELEVATIONS...THE MODERATE TO HEAVY RAIN MAY AGAIN PRODUCE A SIGNIFICANT INCREASE TO STREAM AND RIVER FLOWS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 6:07 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
607 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND GST AVON 46.60N 112.60W
05/20/2008 M63 MPH POWELL MT MESONET
&&
SMITHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 11:21 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite, Powell, Silver Bow | 39 min |
| May 21, 3:07 AM MDT | Flood Watch | MSO | Flathead, Powell | 4 days |
| May 21, 5:18 AM MDT | River Flood Warning | MSO | Missoula | 4 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Ravalli | 2 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Flathead | 5 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Flathead | 5 hr |
| May 21, 12:14 PM MDT | River Flood Warning | MSO | Flathead | 5 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.